Illinois, 2025Flash Flooding in Illinois, August 12, 2025
August 12, 2025 · NWS ILX · 2 events in 1 county or zone
A pre-frontal trough interacting with a seasonably warm and moist airmass triggered a couple bands of thunderstorms across central Illinois during the afternoon and evening of August 12th. One of the strongest cells produced excessive rainfall rates and caused isolated flash flooding in Decatur in Macon County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trough interacting with a seasonably warm and moist airmass triggered a couple bands of thunderstorms across central Illinois during the afternoon and evening of August 12th. One of the strongest cells produced excessive rainfall rates and caused isolated flash flooding in Decatur in Macon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 12, 1:13 PM CST, 2 hours 27 minutes earlier. Its key messages:
- Scattered to numerous thunderstorms will continue through this evening near and east of I-55, with chances shifting into southeast Illinois on Wednesday.
- Seasonal conditions will be in place through Thursday. Hot and humid weather returns Friday through the weekend. Heat indices of 100 to 105 degrees appear likely.
Area forecast discussion, Aug 12, 1:13 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
213 PM CDT Tue Aug 12 2025
.KEY MESSAGES...
- Scattered to numerous thunderstorms will continue through this
evening near and east of I-55, with chances shifting into
southeast Illinois on Wednesday.
- Seasonal conditions will be in place through Thursday. Hot and
humid weather returns Friday through the weekend. Heat indices
of 100 to 105 degrees appear likely.
&&
.DISCUSSION...
Issued at 213 PM CDT Tue Aug 12 2025
...Scattered Storms Through Wednesday, Then Drying Out...
Surface analysis early this afternoon shows a slow moving cold front
positioned from southern Wisconsin into eastern Iowa. The front is
expected to spread east into central Illinois overnight as an upper
trough swings into the Great Lakes Region. Looking at the finer
details, a remnant outflow boundary from an overnight MCS is
draped from near Lexington southward toward Springfield and has
been the focus for thunderstorm activity so far today. SPC
mesoanalysis as of 2 pm shows widespread SBCAPE of 2500+ J/kg
with an axis along the outflow boundary closer to 4000 J/kg. With
this amount of instability, storms are expected to develop very
quickly. This paired with slow storm motions and PWATs nearing 2
inches will lead to pockets of very heavy rain and perhaps some
localized flooding especially in urban areas. Although shear is on
the weaker side (<25 kts), a few of the strongest storms could
pose a threat for damaging downburst winds and small hail.
Scattered to numerous thunderstorms will continue this afternoon
with chances shifting into eastern Illinois by this evening.
The upper trough axis will shift further east-northeast into Quebec
Wednesday morning with the cold front sagging further southward into
southeast Illinois. Precipitation chances will be much lower on
Wednesday and confined to areas south of I-70 where a few storms
could fire during the afternoon hours. Precipitation will
dissolve by Wednesday night as the front dips further south
outside of the forecast area.
Drier conditions will be in place the next several days. A few
overnight MCS's look to track through the Northern Plains/Upper
Mississippi Valley late this week through the weekend, but this
activity will largely stay north of here. Our next best chance for
rain returns early next week as a front drops into the area.
...Seasonal Temperatures Through Thursday, Then Turning Hot...
The pattern begins to shift late this week as a series of upper
waves attempt to break down the upper ridge over the western US. The
ridge will flatten some and shift eastward into the central US by
late in the week. Seasonal temperatures will be in place for just a
couple days before the ridge amplifies and mid-level heights rise
locally, bringing the return of hot and humid weather for the
weekend. Highs Friday through Sunday look to peak in the upper 80s
to low 90s, with heat indices upwards of 100-105 degrees.
The heat looks to be short-lived with temperatures returning back to
near normal by the early parts of next week as a few ridge riders
slide into the southern Great Lakes Region, ultimately lowering mid-
level heights and allowing the upper ridge to build back westward.
NMA
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1226 PM CDT Tue Aug 12 2025
Scattered thunderstorms are likely (60% chance) to develop this
afternoon across the regional terminals ahead of a front. We have
therefore added a TEMPO group for TSRA, shifting from west to
east, between 20z-02z. Storm coverage and attendant cloud cover
will diminish late this evening as the front drops south of the
regional terminals. Winds will become light with a west component
overnight into Wednesday.
MJA
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 12, 12:51 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
151 PM CDT Tue Aug 12 2025
ILZ027>031-036>038-040>057-061>063-066>068-071>073-132200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
151 PM CDT Tue Aug 12 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
Scattered thunderstorms are expected today and tonight (40-70%
chance). Locally heavy rain and gusty winds are possible with any
storm.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heat will build across the area next weekend, with afternoon heat
index values over 100 degrees likely Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
MJA
In the hours before
Special weather statement, Aug 12, 12:55 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Lincoln IL
155 PM CDT Tue Aug 12 2025
ILZ030-031-121930-
Marshall-Woodford-
155 PM CDT Tue Aug 12 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARSHALL AND
NORTHEASTERN WOODFORD COUNTIES THROUGH 230 PM CDT...
At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benson, or 14 miles northeast of Eureka, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Minonk, Toluca, Benson, and Rutland.
This includes Interstate 39 between mile markers 24 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4105 8912 4099 8904 4093 8905 4092 8896
4089 8893 4089 8895 4082 8920 4088 8928
TIME...MOT...LOC 1854Z 228DEG 14KT 4090 8916
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NMAFlash Flood, Macon
- When
- August 12, 3:40 PM CST to 6:40 PM CST
- Where
- Macon County, 1.94 mi SE of Bearsdale to 1.02 mi WSW of Decatur
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.862, -88.992
An underpass was flooded and a car stalled in the high water.
Flash Flood, Macon
- When
- August 12, 3:46 PM CST to 6:46 PM CST
- Where
- Macon County, 2.8 mi ENE of Bearsdale to 2.39 mi W of Decatur
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.892, -88.969
A few vehicles stalled in high water on the north side of Decatur.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Tennessee, August 12, 20254 deaths · $1.7 million · 5 events
- High Surf in American Samoa, August 12, 20251 death · 1 injured · 1 event
- High Surf in Minnesota, August 12, 20251 death · 1 event
- Rip Current in Alabama, August 12, 20251 death · 1 event
- Flood in Alaska, August 12 to 13, 2025$5.9 million · 1 event
- Flash Flooding and Lightning Strike in Texas, August 12 to 13, 2025$30,000 · 3 events
- Flash Flooding and Flooding in Illinois, August 12, 20251 injured · 14 events
- Damaging Wind in Michigan, August 12, 2025$25,000 · 1 event
- Damaging Winds in Indiana, August 12, 2025$20,000 · 55 kt wind · 2 events
- Damaging Wind in Illinois, August 12, 2025$20,000 · 78 kt wind · 1 event
- Heat in Maine, August 12, 20258 events
- Damaging Winds in Michigan, August 12, 2025$1,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289042, 1289044.